Skip to main content
Kent Academic Repository

Exact inference for integrated population modelling

Besbeas, Panagiotis, Morgan, Byron J. T. (2019) Exact inference for integrated population modelling. Biometrics, 75 (2). pp. 475-484. ISSN 0006-341X. (doi:10.1111/biom.13045) (KAR id:71374)


Integrated population modelling is widely used in statistical ecology. It allows data from population time series and independent surveys to be analysed simultaneously. In classical analysis the time‐series likelihood component can be conveniently approximated using Kalman filter methodology. However, the natural way to model systems which have a discrete state space is to use hidden Markov models (HMMs). The proposed method avoids the Kalman filter approximations and Monte Carlo simulations. Subject to possible numerical sensitivity analysis, it is exact, flexible, and allows the use of standard techniques of classical inference. We apply the approach to data on Little owls, where the model is shown to require a one‐dimensional state space, and Northern lapwings, with a two‐dimensional state space. In the former example the method identifies a parameter redundancy which changes the perception of the data needed to estimate immigration in integrated population modelling. The latter example may be analysed using either first‐ or second‐order HMMs, describing numbers of one‐year olds and adults or adults only, respectively. The use of first‐order chains is found to be more efficient, mainly due to the smaller number of one‐year olds than adults in this application. For the lapwing modelling it is necessary to group the states in order to reduce the large dimension of the state space. Results check with Bayesian and Kalman filter analyses, and avenues for future research are identified.

Item Type: Article
DOI/Identification number: 10.1111/biom.13045
Uncontrolled keywords: Hidden Markov models; Little owls; migration; Northern lapwings; parameter redundancy; state-space models
Subjects: Q Science > QA Mathematics (inc Computing science) > QA276 Mathematical statistics
Q Science > QH Natural history > QH541 Ecology
Divisions: Divisions > Division of Computing, Engineering and Mathematical Sciences > School of Mathematics, Statistics and Actuarial Science
Depositing User: Byron Morgan
Date Deposited: 20 Dec 2018 11:57 UTC
Last Modified: 09 Dec 2022 05:21 UTC
Resource URI: (The current URI for this page, for reference purposes)

University of Kent Author Information

Besbeas, Panagiotis.

Creator's ORCID:
CReDIT Contributor Roles:

Morgan, Byron J. T..

Creator's ORCID:
CReDIT Contributor Roles:
  • Depositors only (login required):

Total unique views for this document in KAR since July 2020. For more details click on the image.